MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/08/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery on the lumbar spine for a transforaminal lumbar interbody fusion (tlif) of vertebrae l3 and l4, with disc decompression and cage placement, with intended placement of 4 vertebra screws bilateral for fixation, was performed with the aid of the display by the brainlab spine & trauma 3d navigation 1.5.From an intra-operative verification c-arm scan, the surgeon determined that the 4 spine screws placed in l3 and l4 with navigation, deviated from their intended positions shifted laterally by ca.4-6mm, with the screws on the right side missing the vertebral body at their target points.According to the surgeon (treating clinician): - the deviation of spine screws placed with the aid of navigation was detected by the surgeon with a verification c-arm scan before finalizing the surgery, and the screw placements were corrected to their intended positions under fluoroscopic guidance at the very same surgery.- the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating placements.- there was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.20-30min.- there were further no remedial actions for the patient necessary, done or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since screws were placed in the patient's spine in a different position than desired with navigation involved, despite according to the surgeon (treating clinician): - the deviation of spine screws placed with the aid of navigation was detected by the surgeon with a verification c-arm scan before finalizing the surgery, and the screw placements were corrected to their intended positions under fluoroscopic guidance at the very same surgery.- the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating placements.- there was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.20-30min.- there were further no remedial actions for the patient necessary, done or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital it can be concluded that the main root cause of the spine screws placed bilaterally in l3 and l4 with the aid of navigation deviating laterally by ca.4-6mm, is: - temporary relative movements of the spine anatomy during the surgery between the area the navigation reference array was fixated to and the vertebrae operated on due to high forces applied to the bone during instrumentation, with the bony connection of the spine anatomy in between being insufficiently rigid for these forces.The surgeon manipulated the soft tissue around the area of operation during placement of each screw.This induced movement of the tissue caused the attached patient spine anatomy operated on to also move.Further extensive forces were applied during instrumentation of the vertebrae by malleting the screwdriver to open the cortical bone, causing them to move.These anatomy movements cannot be tracked by the navigation.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if high forces are applied on the vertebrae with their connection in between not sufficiently rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Further contributing factors were: - a reduced anatomy registration accuracy of the pre-placement c-arm scan to navigation: the marker spheres on the array attached to the c-arm for navigation registration were not tightened all the way down by the user as required, as observed by a brainlab representative examining the array after the surgery.This caused the navigation camera to detect the c-arm array at a different location than its actual physical location during the scan, leading to anatomy registration deviations in the navigation.Additionally, the hospital used different 3rd party reflective marker spheres on this c-arm array than validated and approved by brainlab, whereas the c-arm was calibrated to navigation using the validated/approved disposable reflective marker spheres produced by northern digital (ndi) as required.Since the 3rd party reflective marker spheres used by the hospital are from a different manufacturer, their dimensions cannot be guaranteed to be identical.Testing performed by a brainlab representative with this c-arm and these 3rd party marker spheres on the registration array, revealed an introduction of an additional ca.1mm deviation of anatomy registration accuracy in the navigation.- use of not clean as required reflective marker spheres on the instrument's array on the navigated non-brainlab screwdriver during the placements.Instrument pictures provided from the surgery show these marker spheres being soiled with matter.Unclean marker spheres impact navigation accuracy and need to be addressed by the user immediately by cleaning with a soft cloth and sterile water or replacing them with new unmarred spheres.Apparently, the resulting deviation between the actual patient anatomy location during the affected placements and the registered pre-placement patient scan displayed by the navigation for instrument position visualization, was not recognized by the user with the necessary navigation accuracy verification of the registration, and throughout the surgery before and during performing significant invasive actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20619667
Report Number8043933-2024-00068
Device Sequence Number18030622
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26663B
Device Lot NumberSW V. 1.5.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2024
Initial Report FDA Received Date11/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown